Alert archive / Montana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 1, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jun 2, 2011, 2:05 PM MDT for Rosebud County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 2011, 2:05 PM MDT (20:05 UTC)
- Expired
- Jun 2, 2011, 2:44 PM MDT
- In force
- 39 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
County Rosebud County, MT
The radar
The Billings radar (KBLX), 151 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:08 AM MDT, 4 hours 57 minutes earlier.
Area forecast discussion, Jun 2, 9:08 AM MDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
908 AM MDT THU JUN 2 2011
.SHORT TERM...VALID FOR TDY AND FRI...
STRONG WAVE LIFTING THROUGH WESTERN MT BROUGHT SHOWERS AND SOME
STRONG THUNDERSTORMS TO AREAS TO OUR WEST LAST NIGHT AND EARLY
THIS MORNING. TAIL OF THIS WAVE IS STARTING TO PRODUCE SOME WEAK
ECHOES IN NW MUSSELSHELL COUNTY AS OF 9AM...BUT OTHERWISE CLEAR
SKIES AND DRY CONDITIONS DOMINATE OUR AREA WITH SURGE OF DRIER MID
LEVEL AIR OUT OF UT/WY. MID LEVELS SHOULD MOISTEN A BIT IN OUR
WEST WITH SOME DIURNAL INSTABILITY AND AS ENERGY APPROACHES FROM
ID THIS AFTERNOON SO WILL SUSTAIN ISOLATED TO LOW SCATTERED POPS
ACROSS OUR WEST. WOULD EXPECT SOME CONVECTION TO DEVELOP ACROSS
OUR NORTH AS WELL...THE ECHOES IN MUSSELSHELL ARE A SIGN OF
THIS...WITH LOW LEVEL DEWPTS HIGHER AND IN THE 50S OVER TOWARD
MILES CITY. OUR SOUTH CENTRAL AND SOUTHEAST PARTS SHOULD REMAIN
DRY. BILLINGS COULD SEE A FEW SHOWERS OR WEAK THUNDERSTORMS THIS
AFTERNOON BUT MIXING OF DRIER AIR WILL ATTEMPT TO OFFSET THE
DIURNAL INSTABILITY. DOWNSLOPE WINDS WILL BE THE BIGGER STORY.
MIXED SW WINDS BEGINNING TO KICK IN ALONG THE FOOTHILLS AT
LIVINGSTON AND SHERIDAN...AND SHOULD SEE AN INCREASE IN SW WINDS
AT BILLINGS VERY SOON. LATEST MODEL RUNS HAVE TRENDED A BIT WEAKER
BUT WILL KEEP WIND ADVISORY GOING FOR LIVINGSTON...WHERE SOME
SUSTAINED WINDS OF 40 MPH STILL SEEM TO BE A GOOD BET. GUSTS TO 50
MPH AT BIG TIMBER AND HARLOWTON AND 40-45 MPH TO BILLINGS LOOK
GOOD SO HAVE MADE MINIMAL CHANGE TO WIND GRIDS. STRONGEST 700MB
FLOW LOOKS TO COME IN TONIGHT WHEN LOW LEVELS WILL BEGIN TO
STABILIZE SO DO NOT ANTICIPATE WIND ISSUES ELSEWHERE AT THIS TIME.
ALL OF THAT BEING SAID...IT WILL BE QUITE WINDY TODAY WITH
CERTAINLY A VERY STRONG SYNOPTIC WIND FOR EARLY JUNE.
TEMPS TODAY WILL BE A BATTLE BETWEEN MIXING AND COLD ADVECTION.
HIGHS FROM THE 60S WEST TO LOWER 80S EAST LOOKS GOOD. SHERIDAN
ALREADY INTO THE 70S WITH THE MIXED WINDS HAVING KICKED IN. IT
WILL BE COOLER TONIGHT AND FRIDAY WITH POST FRONTAL AIRMASS
SETTLING IN. GUSTY W-NW WINDS WILL CONTINUE TOMORROW.
JKL
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
A WARM AND QUIET WEEKEND IS IN THE FORECAST FOR THE AREA. A RIDGE
WILL DEVELOP OVER THE WEEKEND CAUSING THE WARMEST TEMPERATURES OF
THE YEAR WITH HIGHS IN THE 80S FROM COLUMBUS AND BILLINGS EAST ON
MONDAY. EXPECT THE CURRENT WARM PERIOD WILL SOFTEN THE SNOW
PACK...SO WHEN THIS WARM UP COMES NEXT WEEK IT WILL CAUSE
SIGNIFICANT INCREASES IN SNOW MELT AND HIGHER RIVER FLOWS. WILL
CONTINUE TO WATCH THIS PERIOD FOR POTENTIAL FLOODING ON MAIN
RIVERS.
TUESDAY THRU FRIDAY...MODELS AGREE WELL ON A FILLING LOW OFF THE
CALIFORNIA COAST MOVING OVER THE AREA. PRECIPITABLE WATER VALUES
REMAIN UNDER AN INCH ACROSS THE AREA AND WIDESPREAD HEAVY RAIN IS
NOT EXPECTED. HOWEVER...MONDAY AND TUESDAY WILL BE UNSTABLE WITH
GFS INDICATING THIN...DEEP CAPE PROFILES. SO THUNDERSTORMS WITH
HEAVY RAIN ARE POSSIBLE. MOUNTAIN TEMPERATURES WILL STAY ABOVE
FREEZING EVEN AT NIGHT. SO WHILE THIS SYSTEM IS NOT EXPECTED TO BE
A MAJOR RAIN PRODUCER...EVEN A LITTLE RAIN ON THE WARM SNOW WILL
RUNOFF QUICKLY. RNL
&&
.AVIATION...
A COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE REGION TODAY
CAUSING WINDS TO SHIFT TO THE WEST AND BECOME GUSTY. FRONTAL
PASSAGE COMBINED WITH AN UPPER LEVEL DISTURBANCE WILL CAUSE
SCATTERED SHOWERS AND THUNDERSTORMS IN THE VICINITY OF KLVM AND AT
TERMINALS WEST OF KBIL. WEST WINDS AT KLVM AND K3HT WILL GUST
NEAR 40 KNOTS TODAY...WHILE SOUTHWEST TO WEST WINDS WILL GUST TO
NEAR 30 KNOTS AT KBIL AND KSHR. EAST OF KBIL...THERE WILL BE
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. BRIEF MVFR/IFR
CONDITIONS WITH ERRATIC GUSTY WINDS ARE POSSIBLE WITH ANY
THUNDERSTORM TODAY. STC
&&
.PRELIMINARY POINT TEMP/POPS...
TDY FRI SAT SUN MON TUE WED
-------------------------------------------------------
BIL 070 045/063 045/073 049/084 054/081 054/075 049/071
2/T 24/T 10/U 00/U 02/T 23/T 33/T
LVM 064 043/059 038/070 042/080 046/076 047/069 045/067
4/T 55/T 10/U 00/U 02/T 33/T 33/T
HDN 076 042/065 043/075 048/086 052/085 052/081 051/076
1/N 24/T 10/U 00/U 02/T 22/T 23/T
MLS 079 047/064 046/073 051/084 057/084 057/079 053/072
2/T 24/T 20/U 00/U 02/T 22/T 33/T
4BQ 081 044/066 044/074 050/086 055/086 054/080 051/076
1/N 22/T 10/U 00/U 02/T 22/T 23/T
BHK 080 045/066 046/073 052/083 056/084 056/077 052/073
2/T 23/T 20/U 00/U 02/T 32/T 33/T
SHR 076 038/063 039/071 046/083 050/084 051/078 047/069
0/N 23/T 10/U 00/U 02/T 22/T 23/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR ZONE
65.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jun 2, 4:57 AM MDT, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 457 AM MDT THU JUN 2 2011 MTZ028>042-056>058-063>068-WYZ098-099-031200- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 457 AM MDT THU JUN 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT THERE ARE AREAS OF ONGOING FLOODING ACROSS SOUTHERN MONTANA AND FLOOD WARNINGS REMAIN IN EFFECT FOR THESE LOCATIONS. STRONG WEST TO SOUTHWEST WINDS WILL DEVELOP TODAY AS A COLD FRONT MOVES INTO THE REGION. THE STRONGEST WINDS WILL BE FROM BILLINGS WESTWARD. GUSTS TO 60 MPH ARE EXPECTED IN THE LIVINGSTON AREA WITH 50 MPH FROM HARLOWTON TO BIG TIMBER...AND GUSTS TO 45 MPH AROUND BILLINGS. GUSTY WINDS WILL CONTINUE THIS EVENING BUT WILL DECREASE OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FLOODING ISSUES WILL BE SLOW TO IMPROVE ACROSS THE AREA AS WARMER TEMPERATURES INCREASE MOUNTAIN SNOW MELT...KEEPING WATER LEVELS HIGH. BE SURE TO CHECK FOR ROAD CLOSURES BEFORE TRAVELING. CURRENT INDICATIONS ARE THAT TEMPERATURES COULD RISE MUCH ABOVE NORMAL SUNDAY AND MONDAY OF NEXT WEEK. IF THIS HAPPENS...HIGH ELEVATION SNOW MELT WILL INCREASE FURTHER AND MAY CAUSE SIGNIFICANT RISES OF RIVERS AND STREAMS EMERGING FROM THE CRAZY...BEARTOOTH/ABSAROKA AND BIG HORN MOUNTAINS EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 2, 1:12 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 112 PM MDT THU JUN 2 2011 MTZ029>031-035-022015- MUSSELSHELL MT-NORTHERN ROSEBUD MT-TREASURE MT-YELLOWSTONE MT- 112 PM MDT THU JUN 2 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROSEBUD... NORTHEASTERN YELLOWSTONE...NORTHWESTERN TREASURE AND EASTERN MUSSELSHELL COUNTIES UNTIL 215 PM MDT... AT 105 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORMS 16 MILES SOUTH OF MELSTONE...OR 25 MILES WEST OF HYSHAM...MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... SUMATRA AROUND 145 PM MDT. INGOMAR AROUND 155 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4684 10740 4661 10701 4620 10768 4656 10804 TIME...MOT...LOC 1911Z 231DEG 22KT 4641 10770
Special weather statement, Jun 2, 1:46 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 146 PM MDT THU JUN 2 2011 MTZ030-031-022045- NORTHERN ROSEBUD MT-TREASURE MT- 146 PM MDT THU JUN 2 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROSEBUD AND EASTERN TREASURE COUNTIES UNTIL 245 PM MDT... AT 137 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF HYSHAM...MOVING NORTHEAST AT 30 MPH. RADAR ALSO INDICATED OTHER STRONG THUNDERSTORMS OVER NORTHWEST ROSEBUD COUNTY...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING AND HEAVY RAIN. THIS STORM WILL BE NEAR... VANANDA AROUND 200 PM MDT. FORSYTH AROUND 215 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4667 10660 4631 10624 4612 10712 4627 10727 TIME...MOT...LOC 1944Z 235DEG 28KT 4625 10709
Special weather statement, Jun 2, 1:58 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 158 PM MDT THU JUN 2 2011 MTZ030-031-022100- NORTHERN ROSEBUD MT-TREASURE MT- 158 PM MDT THU JUN 2 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROSEBUD AND EASTERN TREASURE COUNTIES UNTIL 300 PM MDT... AT 151 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF HYSHAM...MOVING EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... FORSYTH AROUND 215 PM MDT. CARTERSVILLE AND ROSEBUD AROUND 235 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4665 10626 4632 10617 4617 10701 4633 10711 TIME...MOT...LOC 1958Z 248DEG 31KT 4629 10694
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 9:27 PM MDT | Wind Advisory | BYZ | Park | 24 hr |
| Jun 2, 1:12 PM MDT | Special Weather Statement | BYZ | Treasure | 63 min |
| Jun 2, 1:46 PM MDT | Special Weather Statement | BYZ | Rosebud | 59 min |
| Jun 2, 1:58 PM MDT | Special Weather Statement | BYZ | Rosebud | 62 min |
| Jun 2, 2:52 PM MDT | Special Weather Statement | BYZ | Custer | 53 min |
| Jun 2, 3:09 PM MDT | Severe Thunderstorm Warning | BYZ | Custer, Rosebud | 45 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.